Annali di Matematica Pura ed Applicata

, Volume 183, Issue 2, pp 173–239 | Cite as

Mathematical justification of a nonlinear integro-differential equation for the propagation of spherical flames

  • Claudia LedermanEmail author
  • Jean-Michel Roquejoffre
  • Noemi Wolanski


This paper is devoted to the justification of an asymptotic model for quasisteady three-dimensional spherical flames proposed by G. Joulin [17]. The paper [17] derives, by means of a three-scale matched asymptotics, starting from the classical thermo-diffusive model with high activation energies, an integro-differential equation for the flame radius. In the derivation, it is essential for the Lewis Number – i.e. the ratio between thermal and molecular diffusion – to be strictly less than unity. If ε is the inverse of the – reduced – activation energy, the idea underlying the construction of [17] is that (i) the time scale of the radius motion is ε-2, and that (ii) at each time step, the solution is ε-close to a steady solution.

In this paper, we give a rigorous proof of the validity of this model under the restriction that the Lewis number is close to 1 – independently of the order of magnitude of the activation energy. The method used comprises three steps: (i) a linear stability analysis near a steady – or quasi-steady – solution, which justifies the fact that the relevant time scale is ε-2; (ii) the rigorous construction of an approximate solution; (iii) a nonlinear stability argument.


half derivatives high activation energies linear and nonlinear stability combustion 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Audounet, J., Giovangigli, V., Roquejoffre, J.-M.: A threshold phenomenon in the propagation of a point source initiated flame. Physica D 121, 295–316 (1998) CrossRefMathSciNetzbMATHGoogle Scholar
  2. 2.
    d’Angelo, Y., Joulin, G.: Collective effects and dynamics of non-adiababtic flame balls. Combust. Theory Model. 5, 1–20 (2001) CrossRefGoogle Scholar
  3. 3.
    Audounet, J., Roquejoffre, J.-M., Rouzaud, H.: Numerical simulation of a point-source initiated flame ball with heat losses. M2AN, Math. Model. Numer. Anal. 36, 273–291 (2002) Google Scholar
  4. 4.
    Berestycki, H., Nicolaenko, B., Scheurer, B.: Travelling wave solutions to combustion models and their singular limits. SIAM J. Math. Anal. 16, 1207–1242 (1985) MathSciNetzbMATHGoogle Scholar
  5. 5.
    Berestycki, H., Caffarelli, L.A., Nirenberg, L.: Uniform estimates for regularization of free boundary problems. In: Analysis and partial differential equations, pp. 567–619, Lect. Notes Pure Appl. Math. 122. New York: Dekker 1990 Google Scholar
  6. 6.
    Buckmaster, J.D., Joulin, G.: Radial propagation of premixed flames and \(\sqrt{t}\) behaviour. Combust. Flame 78, 275–286 (1989) CrossRefGoogle Scholar
  7. 7.
    Buckmaster, J.D., Joulin, G., Ronney, P.: The effects of radiation on flame balls at zero gravity. Combust. Flame 79, 381–392 (1990) CrossRefGoogle Scholar
  8. 8.
    Caffarelli, L.A., Vázquez, J.-L.: A free-boundary problem for the heat equation arising in flame propagation. Trans. Am. Math. Soc. 347, 411–441 (1995) MathSciNetzbMATHGoogle Scholar
  9. 9.
    Caffarelli, L.A., Lederman, C., Wolanski, N.: Uniform estimates and limits for a two phase parabolic singular perturbation problem. Indiana Univ. Math. J. 46, 453–489 (1997) MathSciNetzbMATHGoogle Scholar
  10. 10.
    Caffarelli, L.A., Lederman, C., Wolanski, N.: Pointwise and viscosity solutions for the limit of a two phase parabolic singular perturbation problem. Indiana Univ. Math. J. 46, 719–740 (1997) MathSciNetzbMATHGoogle Scholar
  11. 11.
    Fernandez Bonder, J., Wolanski, N.: A free-boundary problem in combustion theory. Interfaces Free Bound. 2, 381–411 (2000) MathSciNetzbMATHGoogle Scholar
  12. 12.
    Gidas, B., Ni, W.-M., Nirenberg, L.: Symmetry and related properties via the maximum principle. Commun. Math. Phys. 68, 209–243 (1979) MathSciNetzbMATHGoogle Scholar
  13. 13.
    Glangetas, L.: Etude d’une limite singulière d’un modèle intervenant en combustion. Asymptotic Anal. 5, 317–342 (1992) MathSciNetzbMATHGoogle Scholar
  14. 14.
    Glangetas, L., Roquejoffre, J.-M.: Bifurcations of travelling waves in the thermo-diffusive model for flame propagation. Arch. Ration. Mech. Anal. 134, 341–402 (1996) MathSciNetzbMATHGoogle Scholar
  15. 15.
    Grenier, E., Rousset, F.: Stability of one-dimensional boundary layers by using Green’s functions. Commun. Pure Appl. Math. 53, 1343–1385 (2001) CrossRefMathSciNetGoogle Scholar
  16. 16.
    Henry, D.: Geometric theory of semilinear parabolic equations. Lect. Notes Math. New York: Springer 1981 Google Scholar
  17. 17.
    Joulin, G.: Point-source initiation of lean spherical flames of light reactants: an asymptotic theory. Combust. Sci. Tech. 43, 99–113 (1985) Google Scholar
  18. 18.
    Joulin, G.: Preferential diffusion and the initiation of lean flames of light fuels. SIAM J. Appl. Math. 47, 998–1016 (1987) MathSciNetzbMATHGoogle Scholar
  19. 19.
    Joulin, G., Cambray, P., Jaouen, N.: On the response of a flame ball to oscillating velocity gardients. Combust. Theory Model. 6, 53–78 (2002) CrossRefMathSciNetzbMATHGoogle Scholar
  20. 20.
    Ladyzhenskaya, O.A., Uraltseva, N.N., Solonnikov, V.A.: Linear and quasilinear equations of parabolic type. Transl. Math. Monogr. 23. Providence: Am. Math. Soc. 1968 Google Scholar
  21. 21.
    Lederman, C., Roquejoffre, J.-M., Wolanski, N.: Mathematical justification of a nonlinear integro-differential equation for the propagation of spherical flames. C. R. Acad. Sci., Paris, Sér. I, Math. 334, 569–574 (2002) Google Scholar
  22. 22.
    Pazy, A.: Semigroups of linear operators and applications to partial differential equations. Appli. Math. Sci. 44. New York: Springer 1983 Google Scholar
  23. 23.
    Rouzaud, H.: Dynamique d’un modèle intégro-différentiel de flamme sphérique avec pertes de chaleur. C. R. Acad. Sci., Paris, Sér. I, Math. 332, 1083–1086 (2001) Google Scholar
  24. 24.
    Zeldovich, Ya.B., Barenblatt, G.I., Librovich, V.B., Makhviladze, G.M.: The mathematical theory of combustion and explosions. New York: Consult. Bureau 1985 Google Scholar
  25. 25.
    Zumbrun, K., Howard, P.: Pointwise semigroup methods and stability of viscous shock waves. Indiana Univ. Math. J. 47, 741–871 (1998)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer-Verlag 2004

Authors and Affiliations

  • Claudia Lederman
    • 1
    Email author
  • Jean-Michel Roquejoffre
    • 2
  • Noemi Wolanski
    • 1
  1. 1.Departamento de Matemática, Facultad de Ciencias Exactas y NaturalesUniversidad de Buenos AiresBuenos AiresArgentina
  2. 2.Université Paul SabatierToulouseFrance

Personalised recommendations